Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 216, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 9, 1998, 4:18 PM CDT for Winona County, Minnesota. It was in force for 57 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 9, 1998, 4:18 PM CDT (21:18 UTC)
- Expired
- Aug 9, 1998, 5:15 PM CDT
- In force
- 57 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Winona County, MN
The radar
The La Crosse radar (KARX), 51 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 5:06 PM CDT | Thunderstorm Wind 52 | Winona, MN | |
| Aug 9, 5:15 PM CDT | Thunderstorm Wind 55 | Winona, MN | |
| Aug 9, 5:22 PM CDT | Thunderstorm Wind 55 | Winona, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 720 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1000 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
795 WUUS1 KLSE 092119 RRA SVRLSE MNC169-092215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 418 PM CDT SUN AUG 9 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WINONA COUNTY IN SOUTHEASTERN MINNESOTA * UNTIL 515 PM CDT * AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ZUMBRO FALLS OR 22 MILES NORTH OF ROCHESTER... MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MILLVILLE BY 425 PLAINVIEW BY 430 THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. STAY AWAY FROM WINDOWS. RLB/KRC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:25 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, Aug 9, 2:25 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 225 PM CDT SUN AUG 09 1998 LATEST SATELLITE SHOWING WELL DEFINED UPPER SYSTEM MOVING EAST INTO ONTARIO CANADA. RADAR JUST BEGINNING TO DETECT THE INITIAL PRECIPITATION ACROSS SOUTHERN MINNESOTA ASSOCIATED WITH ADVANCING COLD FRONT AND SUBSEQUENT CONVERGENCE ALONG THIS FEATURE. GOES SOUNDER DATA SHOWING CAPES 2500-3500 J/KG AHEAD OF THE FRONT. MAIN FOCUS TONIGHT WILL BE PRECIPITATION CHANCES AND TIMING. 12Z NGM FASTER THAN THE ETA THROUGH TIME ONCE AGAIN AND THE ETA IS AGAIN DRIER THAN THE NGM. NEITHER SEEMS TO BE HANDLING THE POSITION OF THE SURFACE FRONT VERY WELL. BOTH TOO FAR TO THE WEST WITH THE SOUTHERN EDGE OF THE FRONT. AGREE WITH GENERAL MODEL CONSENSUS OF MOVING FRONT THROUGH THE FORECAST AREA BY MONDAY MORNING WITH HIGH PRESSURE AND DRY WEATHER TO FOLLOW. SO FOR TONIGHT THINK THE NORTHERN PORTION OF THE FRONT WILL RACE EAST WITH THE UPPER SYSTEM AS THE FRONT BECOMES ELONGATED... AS THE MODELS SUGGEST. CONDITIONS SHOULD IMPROVE FROM SOUTH TO NORTH... OBVIOUSLY... AS THE FRONT SINKS SOUTHEAST ONCE ELONGATED ACROSS THE FORECAST AREA. EXPECT FOG TO DEVELOP AGAIN BY MORNING FROM THE RAINFALL. KRC
In the hours before
Special weather statement, Aug 9, 11:59 AM CDT, 4 hours 19 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-101200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI NOON CDT SUN AUG 9 1998 A COLD FRONT EXTENDING OUT OF CANADA SOUTHWEST THROUGH MINNESOTA AND INTO THE PLAINS STATES WILL MOVE ACROSS THE TRI-STATE AREA THIS AFTERNOON INTO TONIGHT. AN UPPER LEVEL DISTURBANCE ASSOCIATED WITH THE FRONTAL BOUNDARY WILL ALSO MOVE TO THE EAST TODAY ACROSS SOUTHERN CANADA. AS THIS OCCURS... CONDITIONS OUT AHEAD OF THE FRONT WILL REMAIN QUITE WARM AND MOIST. THESE CONDITIONS WILL ALLOW THUNDERSTORMS TO DEVELOP ALONG AND AHEAD OF THE COLD FRONT AS IT MOVES THROUGH. FORECAST METEOROLOGICAL CONDITIONS OF THE ATMOPHERE WILL SUPPORT THE DEVELOPMENT OF MOSTLY ORDINARY THUNDERSTORMS. HOWEVER... THERE IS A SLIGHT RISK OF SEVERE WEATHER FOR AREAS WEST OF A LINE FROM ROCHESTER MINNESOTA TO WATERLOO IOWA WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WIND. SPOTTER GROUPS RESIDING IN DODGE AND MOWER COUNTIES IN SOUTHEAST MINNESOTA AS WELL AS MITCHELL... FLOYD... HOWARD... CHICKASAW COUNTIES IN NORTHEAST IOWA SHOULD UPDATED THEMSELVES ON THE WEATHER THIS AFTERNOON AND EVENING AS SPOTTER ACTIVATION IN THOSE AREAS MAY BE NEEDED. REMAINING AREAS OF INTEREST IN SOUTHEAST MINNESOTA... NORTHEAST IOWA... AND CENTRAL AND SOUTHWEST WISCONSIN WOULD MOST LIKELY NOT BE NEEDED. KRC
Special weather statement, Aug 9, 3:51 PM CDT, 27 minutes before
MNZ079-WIZ032-033-092150- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 351 PM CDT SUN AUG 9 1998 ...STRONG THUNDERSTORMS MOVING ACROSS WABASHA...BUFFALO COUNTIES... AT 345 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN LACROSSE INDICATED STRONG THUNDERSTORMS FROM JUST SOUTH OF MONDOVI WI...OR 20 MILES EAST OF WABASHA MN...TO NEAR ZUMBRO MN...OR 15 MILES NORTH OF ROCHESTER MN. THESE STORMS WERE MOVING EAST AT 25 MPH. THE MAIN THREAT FROM THESE STORMS IS HAIL. AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY. TUNE IN TO NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TV STATION...OR LOCAL CABLE TELEVISION FOR THE LATEST WEATHER INFORMATION. TMC/KRC
Special weather statement, Aug 9, 3:51 PM CDT, 27 minutes before
MNZ079-WIZ032-033-092150- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 351 PM CDT SUN AUG 9 1998 ...STRONG THUNDERSTORMS MOVING ACROSS WABASHA...BUFFALO COUNTIES... AT 345 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN LACROSSE INDICATED STRONG THUNDERSTORMS FROM JUST SOUTH OF MONDOVI WI...OR 20 MILES EAST OF WABASHA MN...TO NEAR ZUMBRO MN...OR 15 MILES NORTH OF ROCHESTER MN. THESE STORMS WERE MOVING EAST AT 25 MPH. THE MAIN THREAT FROM THESE STORMS IS HAIL. AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY. TUNE IN TO NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TV STATION...OR LOCAL CABLE TELEVISION FOR THE LATEST WEATHER INFORMATION. TMC/KRC
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 4:15 PM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 60 min |
| Aug 9, 4:18 PM CDT | Severe Thunderstorm Warning | ARX | Big Stone | 67 min |
| Aug 9, 5:02 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 58 min |
| Aug 9, 5:56 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 64 min |
| Aug 9, 6:06 PM CDT | Flash Flood Warning | ARX | Winona | 3 hr |
| Aug 9, 6:16 PM CDT | Severe Thunderstorm Warning | ARX | Houston | 59 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.